Diabetes is one of the most common conditions managed by doctors. Diabetes results in increased risk for cardiovascular, kidney, eye diseases, infections, and amputations. Is Diabetes well managed in older adults? From a geriatrician’s perspective, management could be much better. The reason why might be unexpected. Many older adults are over treated, not under treated, with serious consequences.
I recently saw a patient named “Sandra”. She is 85 years old and lives alone. Recently, her daughter called and noticed that Sandra’s voice was slurred. She sounded weak and confused. The daughter dialed 911. Emergency medical technicians found that Sandra had a blood sugar of 28 mg/dL. If her daughter had not called, that low of a blood sugar level could have been deadly. Sandra was hospitalized and stabilized.
Hypoglycemia is the medical term for a blood sugar that is too low
This story is so common that most physicians wouldn’t blink an eye. I see things a bit differently. This should never have happened. Sandra had diabetes and dementia. She lived alone with someone checking in on her daily. Over several years her weight had decreased from 140 to 119. Her hemoglobin A1c was consistently 6.0-7.0. This is a very good lab result in younger diabetic patients. In her, the number was too low. Her diabetes medications were glipizide, 10 mg twice daily, and metformin, 1 gram at bedtime. All the factors combined made her at high risk. It is not at all surprising that she became severely hypoglycemic.
Physicians are trained to diagnose and manage disease. Too often this means a pill, or multiple pills, for every problem. Geriatricians tend to see things in a different way—for us, every pill is a potential problem. Diabetic patients typically receive at least four medications for diabetes and associated conditions.
A diagnosis was missed: High risk for hypoglycemia
Sandra had hypoglycemia. That was an easy diagnosis to make. But a diagnosis was missed. Sandra was at high risk for hypoglycemia. As a result, she ended up in the hospital.
Dementia increases the risk for hypoglycemia in patients with diabetes. It is not hard to understand why. In a typical scenario, a patient has a blood sugar level that is considered too high. A physician may decide that a higher dose of medicine or more medicines are needed. The actual problem is that the patient is forgetting to take the medicine regularly. The predictable result of adding medicine is a blood sugar that is too low. A person with memory problems may also take the same medicine too many times. Hypoglycemia is also likely if a patient is losing weight or forgetting to eat.
Hypoglycemia is very common. It results in more hospitalizations in older adults than hyperglycemia (very high blood sugars). The risk of major illness due to diabetes is especially high among younger patients.
Among older patients, hypoglycemia is twice as common as kidney failure and four times more common than amputation.
Hypoglycemia is not only common; it is dangerous. Patients with severe hypoglycemia have a 3.4-fold higher risk of death within 5 years. Low blood sugars result in injury to brain cells and an increased risk of dementia.
Evidence from 3 trials—2 of which enrolled more than 10 000 participants each—
has suggested a strong association between episodes of severe hypoglycemia and an increased risk of mortality.
ACCORD (Action toControlCardiovascular Risk in Diabetes),
VADT (Veterans Affairs DiabetesTrial)
Higher intensity diabetes control increases the risk of low blood sugars by 1.5 to 3 times.
The American Diabetes Association and the American Geriatrics Society have developed guidelines that recognize the increased risk and decreased benefit of higher intensity diabetes management as patients age and have a decreasing life expectancy.
More than 20% of older diabetic patients have blood sugars that are lower than recommended by the American Diabetes Association and the American Geriatrics Society.
I stopped the glipizide that Sandra had been prescribed and decreased the metformin from 1,000 mg to 500 mg. Just as important, I talked with her family about the importance of avoiding low blood sugars. They will watch carefully when she takes her medicines. Her appetite and weight need to be stabilized.
My hope is that caregivers and physicians become very aware of the risk of hypoglycemia. A “not too high, not too low” approach is best, especially for frail older patients.
Higher intensity diabetes management is common during and after hospital stays. This sends the wrong message. It results in an increased incidence of hypoglycemia after hospitalization. “Deintensification” is the term that describes dosage reduction or drug withdrawal. Deintensification does not occur enough.